When Vitamin K May Not Be OK?>

When Vitamin K May Not Be OK

by Wellness Letter  

Vitamin K can be a problem for people taking the anticoagulant drug warfarin (brand name Coumadin), which decreases blood clotting by inhibiting vitamin K’s role in the production of certain clotting factors. Thus, consuming high amounts of K can defeat the anticlotting action of the drug. If you take warfarin, you should not avoid foods rich in K, since becoming deficient is not desirable, but you’ll need to follow professional advice about how much you can consume.

What’s important is keeping your intake relatively consistent and moderate—that is, don’t eat huge servings of K-rich foods one day and none the next. Be sure to tell your doctor if you take any supplement (even a multi) containing vitamin K.

By the way, despite what some nutrition textbooks and websites may say, people taking warfarin needn’t worry about drinking tea. While the leaves contain vitamin K, brewed tea contains virtually none.

Newer types of anticoagulants—such as dabigatran (Pradaxa), rivaroxaban (Xarelto), and apixaban (Eliquis)—are not affected by vitamin K.

This article first appeared in the UC Berkeley Wellness Letter.